A Minnesota teenager who had a severe reaction to a cookie containing peanuts passed away on Sept. 22.
The death of Jacob MacDonald follows several days in which he was on life support at Minneapolis’s Children’s Hospital after an anaphylactic reaction on Sept. 16. His mother, Bonni Halverson, shared the news of his passing via a post on her Facebook page, where she had been providing updates on Jacob’s condition.
“Our Hearts are Broken! Jacob passed away peacefully today! We are so proud to call him our son, we are so proud of all the things he has accomplished, and how many lives he has touched!” she wrote.
On the evening of Sept. 16, while Jacob was at a friend’s place, the 15-year-old ate a cookie that turned out to contain peanuts. Halverson told local media that when he came home an hour after eating the cookie, he began vomiting. The family administered epinephrine and took him to the hospital right away.
“It immediately impacted his lungs while we were at the hospital, and the lungs not working put him into cardiac arrest,” Halverson told KARE11 news.
His mother said Jacob had usually been very careful about his peanut allergy.
Jacob was a sophomore at Dassel-Cokato High School and was described as “big hearted, sports loving, incredible son / big brother / friend / grandson / nephew and cousin,” in the fundraiser page set up to help cover his medical expenses.
There has been an outpouring of support for his family, including a prayer vigil, from his local community in Cokato, Minn., where hundreds showed up at Jacob’s high school on Sept. 19. People on social media have been sharing their thoughts and prayers with the family through the hashtag #MacDonStrong.
Jacob was on his high school football team, and at the Friday night game before his passing, the stands at an away game people wore T-shirts that read “MacDon Strong” to show their support for the boy and his family.
Allergic Living extends our condolences to Jacob’s family. We remind our readers to please: always read package food labels and to use epinephrine promptly in case of a severe reaction.